MAUDE Adverse Event Report: SMITH & NEPHEW, INC. VIS ADPT GUIDE KIT JII; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. VIS ADPT GUIDE KIT JII; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number V0100112
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Code Laceration(s) (1946)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a tka surgery, the cuts made using one (1) vis adpt guide kit jii removed too much bone off the distal femur and proximal tibia.It was mentioned that on visionaire cases, inserts sized 18-21 mm are not sent from warehouse since such large sizes are not recommended.However; due to this issue, the patient needed a 25 mm insert, and with the patient on the table they had to run over 18-21mm inserts, waiting at least 40 minutes, putting the patient at risk.Even with a 21 mm j2 insert, the knee remained hyperextended in extension, while the initial plan was to use a 9 mm insert.It was also mentioned that this patient most likely will had to be revised.The patient's current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Additional information: e1 (address) corrected data: b5, h6 (health effect - impact code).
 
Event or Problem Description
It was reported that during a tka surgery, the cuts made using one (1) vis adpt guide kit jii removed too much bone from the distal femur and proximal tibia.While the initial plan was to use an 11 mm poly insert, the knee was extremely loose after the cuts and during trialing.Due to this issue, the patient needed a 21 mm insert, and even with this larger size, the knee remained hyperextended in extension.Given that the alignment was prepared for an 11 mm insert, the procedure was delayed by 30-40 minutes while waiting for the proper instruments and equipment to complete the surgery.It was mentioned that this patient will most likely need a revision.The patient's current health status is unknown.
 
Event or Problem Description
It was reported that during a tka surgery, the cuts made using one (1) vis adpt guide kit jii removed too much bone from the distal femur and proximal tibia.While the initial plan was to use an 9 mm poly insert, the knee was extremely loose after the cuts and during trialing.Due to this issue, the patient needed a 21 mm insert, and even with this larger size, the knee remained hyperextended in extension.Given that the alignment was prepared for an 9 mm insert, the procedure was delayed by 30-40 minutes while waiting for the proper instruments and equipment to complete the surgery.It was mentioned that this patient will most likely need a revision.The patient's current health status is unknown.
 
Additional Manufacturer Narrative
Corrected data: b5.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review made by the quality engineering team revealed that too much distal femur bone was resected and that the tibia was over segmented on the medial face.The surgeon preferences have been changed to limit the amount of bone resection in the future.Also, the work instructions will be carefully reviewed to prevent this reoccurrence.The clinical/medical investigation stated that, based on the limited information provided and since the instruments are patient-specific, a definitive clinical root cause cannot be concluded; however, the surgical technique does note that it is recommended to have a sterile back-up instrument set available in the event that the adaptive guide is intraoperatively determined to be unsuitable for intended use; therefore, a user technique/variance cannot be completely ruled out.Additional factors that could contribute to the reported event include segmentation errors.The patient impact is determined to be the reported removal of ¿too much bone from the distal femur and proximal tibia¿ resulting in an unplanned usage of a 21mm insert instead of the planned 9mm which resulted in joint looseness and hyperextension in extension with an extended surgical delay.Additionally, there is a high likelihood of patient dissatisfaction, improper joint-line position/reduced functional outcome, and early revision as it was reported that the knee was extremely loose after the cuts/during trialing, ¿the knee remained hyperextended in extension¿ even with the larger (21mm) insert and ¿on this case we needed a 25¿ (mm insert).Further patient impact cannot be determined as the current patient status is unknown.A review of complaint history revealed similar events for the listed device over the previous 12 months; as visionaire devices are custom-made, a review of the complaint history for this batch is not applicable.This failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for visionaire¿ patient matched instrumentation with fastpak instruments revealed that if the patient matched cutting block does not perform as intended, use the standard smith & nephew instrumentation to complete the surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we do have evidence to conclude that the product failed to meet specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
VIS ADPT GUIDE KIT JII
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19906541
Report Number1020279-2024-01499
Device Sequence Number15219922
Product Code JWH
UDI-Device Identifier00885556656419
UDI-Public00885556656419
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K170282
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/14/2024
Device Catalogue NumberV0100112
Device Lot Number00282058V1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/13/2024
Supplement Date Received by Manufacturer08/13/2024
09/04/2024
10/01/2024
Initial Report FDA Received Date08/05/2024
Supplement Report FDA Received Date09/02/2024
09/09/2024
10/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/17/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale